Top
20
Doctor insights on: Diarrhea After Finishing Antibiotics

Share
1

1
I have finished taking my antibiotics and I now have diarrhea, can I take immodium a-d?

I have finished taking my antibiotics and I now have diarrhea, can I take immodium a-d?

No: Diarrhea after antibiotics is common. It should go away by itself in 2 days. If it lasts beyond 3 days with severe abdominal pain or at any point you have a new fever, bloody watery stool, or are unable to stay hydrated, it’s best to report to your doctor / urgent care right away. Imodium (loperamide) for diarrhea from antibiotics can be toxic; better to take a probiotic (some yogurts contain them). ...Read more

See 1 more doctor answer
Dr. Oscar Novick
2,154 doctors shared insights

Loose Stools (Definition)

Loose stools is a symptom in which a person's stool (poop) does not hold its shape after it goes into the toilet. Instead of remaining a shaped piece of poop, the poop spreads out in the toilet bowl water. Very loose stool is called diarrhea. Loose stool can be caused by infections, certain foods or drinks, ...Read more


2

2
Appendectomy 4 weeks ago after appendix ruptured. Took 2 antibiotics, finished both about 2 weeks ago, now have had diarrhea for over a week. Related?

Appendectomy 4 weeks ago after appendix ruptured. Took 2 antibiotics, finished both about 2 weeks ago, now have had diarrhea for over a week. Related?

Likely yes: Diarrhea can occur after taking a prolonged course of antibiotics. Try eating yogurt or take probiotics. If you develop abdominal pain, fever, or if the diarrhea does not resolve soon, then you need to see your doctor asap for evaluation of potential infectious diarrhea (c. Difficele). ...Read more

See 1 more doctor answer
3

3
Do the side effects from amoxcillin go away as so as you finish the course of antibiotics? (Mainly loose stools [Have an ileostomy])

Do the side effects from amoxcillin go away as so as you finish the course of antibiotics? (Mainly loose stools [Have an ileostomy])

Yes: Loose stool is a common side effect associated with amoxicillin and will go away few days after stopping the medication. However, amoxicllin may cause a severe diarrhea that is called clostridium difficile colitis and requires to be treated by different medication. See a physician if you developed diarrhea, fever, or persisted after stopping medication ...Read more

4

4
I just finished a 10 day course for c diff. 3 days later, and i'm having acid reflux, dull hunger pain, gas, and diarrhea. normal after antibiotics?

I just finished a 10 day course for c diff. 3 days later, and i'm having acid reflux, dull hunger pain, gas, and diarrhea. normal after antibiotics?

Which medication?: if metronidazole was used to treat your c diff infection, then yes it can cause those said side effects, if it stays for more than a week, see your doctor for recheck, best wishes ...Read more

5

5
Finished course of Antibiotics that caused watery diarrhea and stomach pain. I feel strong stomach pain after eating. What could be the cause? Thanks

Finished course of Antibiotics that caused watery diarrhea and stomach pain. I feel strong stomach pain after eating. What could be the cause? Thanks

Antibiotic diarrhea: Antibiotic associated diarrhea can be caused by a variety of antibiotics. Depending on the type of antibiotics used, this can cause gastritis or irritation to the lining of the stomach. Consider taking a daily probiotic, and if symptoms persist or worsen you should be tested for Clostridium difficile diarrhea which can increase after antibiotic use ...Read more

6

6
I may have an ulcer. Have fatigue. A little weight loss 3 to 4 pounds in 1 month. Slightly loose stools. Acidity in stomach. Very slight tenderness in stomach when I burp. I'm 29 years old and I finished some antibiotics too. Thoughts on this issue?

I may have an ulcer. Have fatigue. A little weight loss 3 to 4 pounds in 1 month. Slightly loose stools. Acidity in stomach. Very slight tenderness in stomach when I burp. I'm 29 years old and I finished some antibiotics too. Thoughts on this issue?

No way around it.: You need to see a doctor in real life. There are a number of diagnostic tests that you need to have after a complete history and physical. The possible explanations are enormous and to narrow it down you need a primary care doc to take the lead. Your family history and environmental history also will be revealing. A youngish person with weight loss, dyspepsia and bowel changes needs prompt eval. ...Read more

7

7
Is it to be expected for diarrhea (as a side effect of antibiotics) to continue after finishing all the med (took last dose 4 days ago)?

Is it to be expected for diarrhea (as a side effect of antibiotics) to continue after finishing all the med (took last dose 4 days ago)?

Depends: Sometimes the gut flora takes some time to get back on track. Probiotic pills or foods such as yogurt can help restore the flora. If you have watery diarrhea multiple times a day, see your doctor because you could have an infection as a result of the antibiotics. ...Read more

9

9
Do antibiotics cause diarrhea?

Do antibiotics cause diarrhea?

Yes: Most antibiotics can cause diarrhea while they are being taken. Some antibiotics can cause an overgrowth of clostridium difficile (also known as "c-diff"), and this causes serious diarrhea, especially in the elderly. This diarrhea can occur as much as 6 weeks after stopping the antibiotic. Patients should notify their physician is they have diarrhea while taking or after taking antibiotics. ...Read more

See 1 more doctor answer
10

10
Can antibiotics cause diarrhea?

Can antibiotics cause diarrhea?

Yes they can: Yes Antibiotics can and do cause diarrhea in some people and some antibiotics tend to cause mor cases of diarrhea than others But diarrhea is a common side effect of Antibiotics ...Read more

See 1 more doctor answer
11

11
Could antibiotics treat diarrhea?

Could antibiotics treat diarrhea?

NotNormally/rarely: Most Diarrheas are not treated with Antibiotics but there are few exceptions Rarely for certain Bacterial Infections Antibiotics are used like CDifficle,Salmonella and certain others ...Read more

See 1 more doctor answer
13

13
Why do antibiotics give me diarrhea?

Why do antibiotics give me diarrhea?

Many reasons: Antibiotics can cause diarrhea because they kill the good bacterial flora in the colon. Some patients will take probiotics to help recolonize with good bacteria. However, antibiotics can also cause another bacteria clostridium difficile to grow. This bacteria can cause diarrhea on its own. If you develop increased abdominal pain or GI bleeding while on antibiotics, you should see a doctor. ...Read more

See 2 more doctor answers
14

14
Can expired antibiotic cause diarrhea?

Can expired antibiotic cause diarrhea?

Any antibiotic: Many antibiotics can cause diarrhea, whether they 're expired or not. In fact, an expired antibiotic may be less likely to cause diarrhea as it becomes less effective. ...Read more

15

15
I've had diarrhea for a month. Now worse being on antibiotics?

I've had diarrhea for a month. Now worse being on antibiotics?

Diarrhea: Diarrhea for 1 month is chronic diarrhea. Your stools should be analyzed for bacteria and parasites. Ask your doctor about the antibiotics. If the cause is unclear or if you have blood in your stool you may require a colonoscopy. Yogurt or probiotics may help while you are going through this process. ...Read more

See 1 more doctor answer
17

17
My wife is on antibiotics which have caused a lot of diarrhea. What can we do to reduce this symptom? Already taking lots of yogurt.

My wife is on antibiotics which have caused a lot of diarrhea. What can we do to reduce this symptom? Already taking lots of yogurt.

Probiotics: Consider a probiotic that contains both lactobacillus acidophilus and bifidobacter. Consult with your physician for additional testing to rule out c difficile infection as a cause of diarrhea. ...Read more

18

18
Baby was on antibiotics(baby is almost 3 month) he started to have diarrhea now almost after every bottle. Is it normal? What should I do?

Baby was on antibiotics(baby is almost 3 month) he started to have diarrhea now almost after every bottle. Is it normal? What should I do?

Side effect: Diarrhea is a common side effect of some antibiotics that will sometime require stopping before resolution.Contact the prescribing doc to see what s/he thinks. ...Read more

20

20
How could the antibiotics have played a role in the diarrhea?

How could the antibiotics have played a role in the diarrhea?

Kill bacteria: Most antibiotics can cause diarrhea, but killing some of the normal bacteria that live in your GI tract. ...Read more

Dr. John Leander Po
1,117 doctors shared insights

Antibiotic (Definition)

An antibiotic is a medicine that slows, stops, or kills germs. The germs are usually bacteria causing an infection in a person, so the person uses antibiotics to help his body get ...Read more


Dr. Oscar Novick
3,300 doctors shared insights

Diarrhea (Definition)

Diarrhea = increased frequency of stools which ...Read more